NAPLEX Practice Question # 56

NAPLEX Examination.

Practice Question # 56.


 

Naplex

 

Insulin adjustments for repeated, time-sequenced events of hypoglycemia or hyperglycemia:

When individuals experience repeated hypoglycemia or hyperglycemia at particular periods, several factors should be taken into consideration (e.g., appropriateness of insulin dose(s), eating habits, changes in exercise routine). Adjustments to insulin dosing should be made based on clinical evaluation of the blood glucose levels and on the knowledge of insulin onset, peak, and duration of action (Table 46-2). For example, if an individual who is taking 16 units of NPH insulin and 6 units of regular insulin twice daily (6 a.m. and 6 p.m.) has in-target pre-lunch blood glucose levels, but is having hypoglycemia pre-supper, a downward adjustment to the morning NPH dose would be most appropriate based on its longer duration of action.

Adjusting the morning dose of Regular insulin would be inappropriate because the main eff ect of Regular insulin in this instance would be on the pre-lunch blood glucose value. Changes in insulin doses may also be necessary for the following causes of hyperglycemia:

  1. A. Dawn phenomenon produces fasting hyperglycemia due to the release of counterregulatory hormones, which typically occurs during the early morning hours (2:00 a.m. to 4:00 a.m.). Evening basal insulin doses should be increased or moved to bedtime dosing to correct for hyperglycemia attributed to dawn phenomenon.
  2. B. Somogyi effect is considered rebound hyperglycemia. Th is can occur at any time (day or night) and is when the blood glucose goes too low and counterregulatory hormones are released to increase the blood glucose. When the somogyi eff ect produces fasting hyperglycemia, the evening basal doses of insulin should be decreased to prevent hypoglycemia.

Leave a Reply

Follow Us

Follow us on Facebook